|Home | About | Journals | Submit | Contact Us | Français|
Pneumatosis intestinalis (PI), defined as the presence of gas in the bowel wall, and portal venous gas (PVG) are relatively rare radiological findings. Although several chemotherapeutic agents and anti-vascular endothelial growth factor agents are reported to be associated with PI and PVG, an association with anti-epidermal growth factor receptor (EGFR) agents has not been described previously.
The present report describes a case of PI and PVG secondary to treatment with an EGFR tyrosine kinase inhibitor. A 66-year-old woman who had been diagnosed with metastatic lung adenocarcinoma presented with nausea, vomiting and abdominal distension after commencing gefitinib. A computed tomography (CT) scan of the abdomen revealed PI extending from the ascending colon to the rectum, hepatic PVG, and infarction of the liver. Gefitinib therapy was discontinued immediately and the patient was managed conservatively. A follow-up CT scan 2 weeks later revealed that the PI and hepatic PVG had completely resolved.
This is the first report of PI and PVG caused by EGFR tyrosine kinase inhibitor. Although these complications are extremely rare, clinicians should be aware of the risk of PI and PVG in patients undergoing targeted molecular therapy.